Michigan, 2011

Flash Flooding and Hail in Michigan, May 11, 2011

May 11, 2011 · NWS APX · 7 events in 3 counties and zones

A large area of showers and thunderstorms impacted Northern Michigan for much of the day on the 11th. The storms produced isolated severe weather and excessive rainfall, along with an area of high winds associated with a wake low trailing well behind the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$194,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A large area of showers and thunderstorms impacted Northern Michigan for much of the day on the 11th. The storms produced isolated severe weather and excessive rainfall, along with an area of high winds associated with a wake low trailing well behind the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 11, 6:47 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, May 11, 6:47 AM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
747 AM EDT WED MAY 11 2011

.SYNOPSIS.../ISSUED AT 341 AM/

A COUPLE OF WARM DAYS ARE AHEAD FOR NORTHERN MICHIGAN. SOUTHERLY
WINDS...AHEAD OF A SLOW MOVING COLD FRONT TO OUR WEST...WILL BRING
THE WARM AIR TO THE REGION. WITH HUMIDITY LEVELS ALSO INCREASING...
SHOWER AND THUNDERSTORM CHANCES WILL RETURN...ESPECIALLY TONIGHT AND
THURSDAY. THE FRONT WILL CROSS THE REGION THURSDAY NIGHT...WITH
SOMEWHAT COOLER WEATHER FOR FRIDAY.

JZ

&&

.SHORT TERM.../ISSUED AT 722 AM/...TODAY

LINE OF THUNDERSTORMS FROM A MCS IS MOVING INTO WESTERN CHIPPEWA
AND MACKINAC COUNTIES AND INTO NORTHERN LAKE MICHIGAN. SO HAVE
UPDATED E UPPER FOR CATEGORICAL/LIKELY POPS AND PORTIONS OF NW
LOWER WITH THE SAME. OTHERWISE, THIS SYSTEM IS SLOWLY RUNNING OUT
OF STEAM AND IS EXPECTED TO BEGIN TO FIZZLE THIS MORNING, BEFORE
IT GETS MUCH EAST OF I-75.

JSL

&&

.LONG TERM.../ISSUED AT 341 AM/...TONIGHT AND BEYOND

TONIGHT...IT LOOKS LIKE A SHORTWAVE BREAKS OFF THE PARENT 500 MB
LOW HEADING OUT OF COLORADO AND MOVES UP THE RIDGE, FLATTENING IT
A BIT AND HELPING TO DRIVE THE NORTHERN SFC LOW TO NORTH OF LAKE
SUPERIOR BY 06Z. WITH THE COLD FRONT MOVING CLOSER WITH THIS UPPER
AIR SUPPORT, LOOKS LIKE THUNDERSTORMS WILL BREAK OUT AND MOVE
ACROSS THE REGION OVERNIGHT. MOST LIKELY A CLUSTER OF
THUNDERSTORMS WILL ORGANIZE IN MINNESOTA AND MOVE EAST AS ANOTHER
MCS. MODELS EXPECT THAT THIS IMPACT LOCATIONS SOUTH OF WHERE THE
CURRENT MCS IS THIS MORNING. SO HAVE GONE WITH LIKELY POPS.

THURSDAY...LOOKS LIKE THE THUNDERSTORMS WILL CONTINUE AS THE COLD
FRONT LAYS OUT FROM THE SFC LOW NE OF LAKE SUPERIOR. WITH THE GULF
MOISTURE STREAMING INTO THE WARM FRONT AND 500 MB RIDGE WHICH
SHOULD BE OVER THE FORECAST AREA.

THURSDAY NIGHT/FRIDAY...LOOKS LIKE THE 500 MB LOW IN THE CENTRAL
PLAINS IS BEGINNING TO FILL AND STAY ALONG THE SUB TROPICAL JET.
IT DOESN'T LIFT OUT, BUT INSTEAD CONTINUES TO MOVE EAST INTO THE
CENTRAL PLAINS/LOWER MISSOURI VALLEY AND WITH IT, BEGINS TO PULL
THE SFC FRONT AND THE SOUTHERN OF THE SFC LOWS WITH IT. THE
NORTHERN SFC LOW IS BEGINNING TO FILL AS WELL SO THAT THERE IS A
GENERAL TROUGH OF LOW PRESSURE STRETCHED FROM JAMES BAY ACROSS
MICHIGAN AND DOWN TO KMCI. THIS WILL LEAVE JUST A CHANCE OF
SHOWERS IN E UPPER, AND WITH THE SHOWALTER INDICES RANGING FROM 0C
TO -2C FROM NORTH TO SOUTH WILL LEAVE A CHANCE FOR THUNDERSTORMS
IN N LOWER. THE SFC TROUGH CONTINUES MOVE TO THE SOUTHEAST AND
WITH THE 500 MB LOW NOW SPLITTING INTO TWO. ONE IN MISSOURI AND
ONE IN NORTH DAKOTA. A 500 MB RIDGE IS TRYING TO BUILD INTO THE
REGION FROM THE NORTH AS WELL. THIS WILL BEGIN TO FORCES THE MORE
STABLE AIR SOUTH SO THAT THE CONVECTION WILL BE LIMITED TO THE
MOST SOUTHERN OF OUR COUNTIES IN THE AFTERNOON WITH SHOWERS TO THE
NORTH.

FRIDAY NIGHT...THE GFS HAS SO MUCH QPF, THAT IT LOOKS LIKE IT IS
SUFFERING FROM SOME FEED BACK ISSUES ESPECIALLY BY 12Z/SAT. THE
ECMWF LOOKS LIKE IT IS A LITTLE CLEANER AND WOULD SUGGEST THAT THE
50 MB RIDGE TO THE NORTH IS BEGINNING TO NOSE INTO THE FORECAST
AREA AND DRY OUT E UPPER OVERNIGHT.

SATURDAY AND BEYOND...DIDN'T MAKE ANY CHANGES TO THE LONG RANGE AS
THE ECMWF IS FOLLOWING ALONG WITH WHAT THE GOING FORECAST IS. ALSO
THE GFS IS A LITTLE LAGGING, BUT IS BEGINNING TO DRY THINGS OUT BY
SUNDAY MORNING. SO WE WILL GO INTO A COOLER PERIOD AT THE
BEGINNING OF NEXT WEEK BEFORE ANOTHER WARM UP BEGINS ABOUT MID
NEXT WEEK.

JSL

&&

.MARINE.../ISSUED AT 341 AM/

GENERAL SOUTHEAST FLOW EXPECTED ACROSS THE UPPER GREAT LAKES FOR
TODAY...THOUGH SOME LOCAL EFFECTS WILL IMPACT WIND DIRECTIONS
IN SPOTS (E.G., THROUGH THE STRAITS WHERE WINDS MAY BECOME MORE
EASTERLY). WINDS WILL BECOME LIGHTER GOING INTO THURSDAY AS
GRADIENT WEAKENS AHEAD OF AN APPROACHING FRONT.

JPB/JSL

&&

.AVIATION.../ISSUED AT 722 AM/...VALID FOR 12Z TAFS

IN THE SHORT TERM HAVE A TEMPO GROUP FOR THE THUNDERSTORMS THAT
ARE EXPECTED TO HIT PLN AND TVC BETWEEN 12Z AND 13Z. OTHERWISE,
EXPECTING THAT THIS WILL RUN OUT OF STEAM AND NOT QUITE MAKE IT TO
APN DURING THE AFTERNOON. THE MAIN ACTION FOR THE THUNDERSTORMS
WILL BE TONIGHT AS THE COLD FRONT BEGINS TO PUSH IN FROM THE WEST
OVERNIGHT.

JSL

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&
Hazardous weather outlook, May 11, 8:27 AM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
927 AM EDT WED MAY 11 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
121630-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
927 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE OUTLOOK AREA
THIS MORNING. THE MOST NUMEROUS THUNDERSTORM ACTIVITY WILL BE
WEST OF A LINE FROM SAINT IGNACE TO GAYLORD TO HOUGHTON LAKE.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH HAIL UP TO ONE
INCH AND WINDS UP TO 60 MPH.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PRIMARILY
WEST OF US 131. ISOLATED SEVERE THUNDERSTORMS WILL ONCE AGAIN BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY BUT SPOTTERS SHOULD
RELAY ANY LOCALIZED REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

JK

In the hours before

Local storm report, May 11, 8:52 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
952 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HAIL             1 S MANISTEE            44.23N 86.33W
05/11/2011  M0.50 INCH       MANISTEE           MI   TRAINED SPOTTER

            DIME SIZED HAIL.

&&

SCHWARTZ
Special weather statement, May 11, 9:25 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1025 AM EDT WED MAY 11 2011

MIZ008-015>019-112030-
CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-
INCLUDING THE CITIES OF...SAULT STE. MARIE...ST. IGNACE...
PETOSKEY...CHEBOYGAN...ROGERS CITY...CHARLEVOIX
1025 AM EDT WED MAY 11 2011

...STRONG WINDS TO FOLLOW LINE OF SHOWERS AND THUNDERSTORMS...

AT 1022 AM DOPPLER RADAR AND REGIONAL OBSERVATIONS INDICATED AN
AREA OF STRONG WINDS IMMEDIATELY FOLLOWING A LINE OF SHOWERS AND
THUNDERSTORMS...WHICH CURRENTLY EXTENDS FROM CHEBOYGAN SOUTHWEST
TO BOYNE CITY. WITHIN THESE SHOWERS AND STORMS...GUSTY WINDS TO 40
MPH AND PEA SIZED HAIL IS POSSIBLE. AS THIS LINE OF SHOWERS AND
THUNDERSTORMS DEPARTS...WINDS WILL STRENGTHEN TO 20 TO 30 MPH WITH
ADDITIONAL GUSTS TO 40 MPH. WINDS WILL SUBSIDE EARLY THIS AFTERNOON.

ARNOTT

The radar

The NCL Michigan radar (KAPX), 54 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 lightning, 1 high wind. Local standard time, as filed.

Lightning, Emmet

When
May 11, 9:45 AM EST
Where
Emmet County, Petoskey
Property damage
$4,000
Reported by
Newspaper
Coordinates
45.370, -84.930

Lightning struck a home, igniting a small roof fire that was brought under control within an hour.

High Wind, Chippewa

When
May 11, 9:50 AM EST to 10:10 AM EST
Where
Chippewa forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$140,000
Reported by
Public

A wake low, trailing well behind a large area of thunderstorms, producing damaging winds near Sault Ste Marie. A gust of 55 mph was measured at Sanderson Field in the Sault. Over two dozen trees were downed along South Mackinac Trail, and scattered trees were downed elsewhere in the area. A tree fell onto a home in the Sault. Several roofs had shingles removed, and two billboards along I-75 sustained heavy damage. A garage and barn were damaged a few miles southeast of the Sault.

Hail, Manistee

When
May 11, 10:40 AM EST
Where
Manistee County, Norwalk
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.330, -86.170

Flash Flood, Manistee

When
May 11, 11:14 AM EST to 10:00 PM EST
Where
Manistee County, 3.05 mi SSW of Manistee to 0.42 mi W of Manistee
Cause
Heavy Rain
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
44.213, -86.353

Persistent thunderstorms produced periodic, significant street flooding in and near the city of Manistee. A spotter in Manistee measured 4.44 inches of rain from 9 am to 9 pm. Water rose over the curbs of many city streets, and parts of US-31 and M-22 were closed for part of the afternoon.

Hail, Manistee

When
May 11, 12:29 PM EST
Where
Manistee County, 0.69 mi N of Wellston
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
44.230, -85.950

Flash Flood, Manistee

When
May 11, 12:30 PM EST to 7:00 PM EST
Where
Manistee County, 1.24 mi WNW of Wellston to 1.65 mi NNE of Wellston
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.229, -85.972

Training thunderstorms brought excessive rainfall to the Wellston area. A cooperative observer, 1 mile north of Wellston, measured 5.05 inches of rain from 9 am to 9 pm. A considerable amount of standing water developed on area roads, and some were closed for part of the afternoon.

Hail, Manistee

When
May 11, 3:25 PM EST
Where
Manistee County, 1.7 mi SW of Manistee
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.230, -86.340

What these are

Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315778, 315461, 315463, 315470, 315465, 315480, 315466.